Case Report Describes Loss of Vision After Popper Inhalation
Disruption of inner and outer segment layers, confined to fovea in both eyes of 52-year-old man
TUESDAY, March 8, 2016 (HealthDay News) -- Inhalation of "poppers," a group of alkyl nitrite chemicals, which cause euphoria, sexual arousal, and relaxation of smooth muscles, can cause disruption in vision, according to a case report published online March 7 in BMJ: Case Reports.
Joshua Luis, from the Hairmyres Hospital in East Kilbride, U.K., and colleagues describe the case of a 52-year-old man with sudden, bilateral central loss of vision. The patient presented to the ophthalmology acute referral clinic with a 10-day history of central visual blurring and metamorphopsia. The deterioration started immediately following a night of clubbing, during which the patient inhaled poppers.
The researchers found that the patient had unremarkable slit-lamp examination, with normal fundus views. His best corrected visual acuity was 6/15 and 6/12 in the left and right eyes, improving to 6/12 and 6/9.5, respectively, with pinhole. Pupil reactions and color vision were found to be normal. Disruption of the inner and outer segment layers were seen on spectral domain optical coherence tomography (OCT), which was confined to the fovea. Both eyes had identical findings. The patient was treated conservatively, and best corrected visual acuity improved to 6/9.5 bilaterally at three-month follow-up. There was some improvement in the photoreceptor layer on OCT, although mild changes in the foveal area persisted.
"Differential diagnoses for poppers retinopathy include photic injury, central serous retinopathy, and vitreoretinal traction," the authors write.